Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Choosing Meds.. Lipoatrophy already!
Dec 11, 2007

Thanks in advance for your help. I contracted this virus in January and I have pretty much accepted it. Never being a permiscuous person I feel like it was destiny (long story).

Anyway, I am experiencing lipoatrophy but am losing no weight. My veins are showing in my arms and legs and I am losing fat in my shoulders, knees, legs and butt.

Everything I read says that it takes almost 10 years for Aids. Besides the issues with fat, I experience lots of muscle jumping (twitching) before the fat disappears or moves. It is very constant. I have lots of other things going on like dry skin, yellow skin, loss of hair, thrush, loss of fat on face, temples caving in, etc.

My questions are:

1. Since my lipoatrophy is before meds, can it be reversed with meds or do studies show it only gets worse?

2. How often do patients get really sick in a matter of months after infection?

3. If I were your patient, what meds would you prescribe?

Thanks again Doctor

PS. I am sure that I was infected in January this year.

Response from Dr. Young

Thank you for your post.

Lipodystrophy can and does occur in some individuals before initiation of HIV medications. This provides the painful proof that uncontrolled HIV disease itself is a significant risk factor. Further, while most people take many years (usually less than 10 years) to progress from initial infection to AIDS, it's also clear that some persons progress quite rapidly. Indeed, a study of recently infected individuals shows that nearly 50% reach treatment initiation thresholds (CD4 350) only 18-24 months after infection. You've not mentioned your other health characteristics; it would be essential to make sure that your fat loss isn't HIV-associated wasting rather than lipoatrophy.

In your case, since HIV must be the prime driver of lipo, it stands to reason that using medications should help (though there are few studies that have proven this point). With the symptoms that you have (fat loss, thrush), one can surmise that you indeed have symptomatic HIV disease and should probably consider treatment, irrespective of your CD4 cell count or HIV viral load.

Avoidance of medications most associated with lipo would be very important, since this is your major symptom at this time.

If you were my patient, I'd use either tenofovir/FTC (Truvada, part of Atripla) or abacavir/3TC (Epzicom, Kivexa) over thymidine drugs (d4T, AZT) since the later are associated with increased risk of fat loss. A compelling study called ACTG 5142 suggests that efavirenz (Sustiva, part of Atripla) may be associated with increased frequency of lipoatrophy compared with the boosted PI lopinavir (Kaletra). For this reason, when this information is presented, many of my patients favor the use of ritonavir-boosted PIs (Lexiva>Reyataz>Kaletra).

The selection of which medications is a individualized task- one must weigh your particular medical situation with the pros and cons of each medication; hopefully sticking to the best, scientifically studied options.

I hope this helps. Best of health to you. BY



Previous
Just want to be well again.
Next
Initiating Treatment because of devloping neuropathy in feet

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement